Doctor discusses effect viagra has on erectile dysfunction
We use your sign-up to provide content in ways you’ve consented to and to improve our understanding of you. This may include adverts from us and 3rd parties based on our understanding. You can unsubscribe at any time. More info
Lead researcher Doctor Mahyar Etminan, an ophthalmologist at the University of British Columbia, warned that “a significant number of people could be impacted”. With 6.5 million men reporting erectile dysfunction in the UK, according to a 2021 survey by Pharmacy Direct, a lot of people could be at risk. “Regular users who find any changes in their vision should take it seriously and seek medical attention,” Doctor Etminan advised.
The research study, published in the JAMA Ophthalmology journal, highlighted that erectile dysfunction pills are linked to:
- Serous retinal detachment
- Retinal vascular occlusion
- Ischaemic optic neuropathy.
For the analysis, insurance claim records were looked at, which were made by 213, testosterone injections dosage per month 033 older men who had been using erectile dysfunction medication.
Averaging around 64 years of age, none of the men reportedly had eye problems before becoming regular users of the medication.
The researchers followed the claim records from 2006 to 2020 to see which ones went on to develop eye conditions.
Serous retinal detachment
The NHS explained that a detached retina is when the thin layer at the back of the eye becomes loose.
“It needs to be treated quickly to stop it permanently affecting your sight,” the NHS warned.
Possible symptoms of a detached retina require prompt advice from NHS 111.
Do call the helpline if you experience any of the following:
- Dots or lines (floaters) suddenly appear in your vision or suddenly increase in number
- You get flashes of light in your vision
- You have a dark “curtain” or shadow moving across your vision
- Your vision gets suddenly blurred.
Retinal vascular occlusion
Experts at Moorfields Eye Hospital explained a retinal vein occlusion occurs when a blockage forms in a retinal vein.
This eye condition can lead to a “sudden painless reduction in vision”.
Ischaemic optic neuropathy
The American Academy of Ophthalmology explained this occurs when blood “does not flow properly to your eye’s optic nerve”.
This can lead to “lasting damage” where you can “suddenly lose your vision in one or both of your eyes”.
Doctor Etminan reassured: “These are rare conditions, and the risk of developing one remains very low for any individual user.”
Moreover, the research study did not specify the dosage taken in order for such side effects to occur.
In addition, the study “doesn’t prove cause and effect”, meaning it can not prove that the use of erectile dysfunction pills leads to vision issues.
“There is a mechanism by which these medications could conceivably lead to these problems,” Doctor Etminan added.
However, “the totality of the evidence points toward a strong link”, he said.
The NHS stated that impotence, as it’s known as, is “very common”, especially in men over the age of 40.
Leading a healthy lifestyle can sometimes help with the condition, which involves:
- Losing weight if you’re overweight
- Stop smoking
- Eat a healthy diet
- Exercise daily
- Try to reduce stress and anxiety.
If you are going to take erectile dysfunction medication, consult with a pharmacist before purchasing.
Source: Read Full Article